MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr construct had been implanted on (b)(6) 2010, the patient experienced metallosis or elevated metal ions.A revision surgery was performed on (b)(6) 2021 to treat this adverse event.The femoral head 52mm was explanted during this surgery and it was replaced with a bhr dual mobility insert from smith and nephew.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.During the revision, the bhr head was removed.The bhr cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.Without definitive part and lot numbers a complete complaint history review cannot be performed for the bhr cup involved.Without definitive lot numbers a complete complaint history review cannot be performed for the bhr head involved.A review of the complaint history for the bhr head was performed using part numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the bhr head.This will continue to be monitored.As no device batch numbers were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.All of the devices would have met manufacturing specifications.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The implantation operative report and provided x-ray did not aid in the clinical investigation of the reported elevated metal ions and metallosis.Without adequate materials to fully evaluate the complaint, a thorough medical assessment cannot be performed.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11907579
Report Number3005975929-2021-00289
Device Sequence Number19114592
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74123152
Device Catalogue Number74123152
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer07/09/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date07/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;